U.S. doctors online nowAsk doctors free
United Kingdom
A 25-year-old male asked:

Is aldara (imiquimod) a dangerous medicine? im going to take it against genital warts. can this medicine cause any dangerous side effects? deadly?

3 doctor answers4 doctors weighed in
Dr. Robert Donato
Urology 26 years experience
Safe Medication: Aldara (imiquimod) does not have any black box warnings or major complications associated with it. As it is a skin based treatment, most of its side effects (and expected effects) are skin irritation. Since it is an immune therapy, you should expect the warts to become inflamed as your body attacks them. There have not been any reports of death from topical application of aldara (imiquimod).
Dr. Jeffrey Hick
Dermatology 14 years experience
Rare side effects: Common side effects are pain and irritation at the site of application. I have seen a rare flu-like reaction in which the patient can start to feel malaise, fatigue, and muscle soreness from using the medication. This is rare.
Dr. Ed Friedlander
Pathology 45 years experience
Good choice: It is not pleasant, but it's safe and effective. Your physician should be commended for making a good choice.
Dr. Brian Clear
A Verified Doctor commented
A US doctor answered Learn more
Agreed. Will almost definitely cause a rash which will eventually go away, but side effects beyond the local area would be unusual. There's a high chance that warts will return regardless of chosen therapy. Don't use your fingers to apply it, or wear a glove if you do.
Aug 11, 2015

90,000 U.S. doctors in 147 specialties are here to answer your questions or offer you advice, prescriptions, and more. Get help now:

Ask doctors free
Educational text
Free
Talk to a doctor
24/7 visits - just $39!
50% off with $15/month membership
Last updated Apr 20, 2016

Disclaimer:

Content on HealthTap (including answers) should not be used for medical advice, diagnosis, or treatment, and interactions on HealthTap do not create a doctor-patient relationship. Never disregard or delay professional medical advice in person because of anything on HealthTap. Call your doctor or 911 if you think you may have a medical emergency.